Alert archive / Utah / Flash Flood Warnings in 2013
Flash Flood Warning 92, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Sep 9, 2013, 1:07 PM MDT for Kane County, San Juan County, Utah. It was in force for 6 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 9, 2013, 1:07 PM MDT (19:07 UTC)
- Expired
- Sep 9, 2013, 7:00 PM MDT
- In force
- 6 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Flood severity
- None
Counties Kane County, UT, San Juan County, UT
The radar
The Cedar City radar (KICX), 133 km from the middle of the area, began a volume at 19:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 9, 3:19 PM MDT | FLASH FLOOD | Big Water, UT | LARGE FLASH FLOOD REPORTED ON WAHWEAP CREEK |
| Sep 9, 5:53 PM MDT | FLASH FLOOD | Big Water, UT | FLASH FLOODING IS OCCURRING IN THE TOWN OF BIG WATER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 132 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 7.1 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 83 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 752 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
707
WGUS55 KSLC 091907
FFWSLC
UTC025-037-100100-
/O.NEW.KSLC.FF.W.0092.130909T1907Z-130910T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
107 PM MDT MON SEP 9 2013
THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EASTERN KANE COUNTY IN UTAH
SOUTHWESTERN SAN JUAN COUNTY IN SOUTHEAST UTAH
* UNTIL 700 PM MDT
* AT 100 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
HEAVY RAIN OVER THE LAST CHANCE...WARM CREEK AND WAHWEAP CREEK
DRAINAGES. FLASH FLOODING IS EXPECTED IN THESE DRAINAGES AND OTHER
SMALL STREAMS AND DRY WASHES IN EASTERN KANE AND SOUTHWESTERN SAN
JUAN COUNTIES. THIS HEAVY RAIN WILL CONTINUE INTO THE EVENING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
&&
LAT...LON 3706 11121 3700 11138 3701 11161 3713 11174
3741 11184 3750 11142 3739 11117
$$
KRUSE3 follow-up statements
983
WGUS75 KSLC 092217
FFSSLC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
417 PM MDT MON SEP 9 2013
UTC025-037-100100-
/O.CON.KSLC.FF.W.0092.000000T0000Z-130910T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN JUAN UT-KANE UT-
417 PM MDT MON SEP 9 2013
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM MDT FOR
EASTERN KANE AND SOUTHWESTERN SAN JUAN COUNTIES...
AT 413 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE FLASH FLOODING OVER THE WAHWEAP...WARM CREEK AND LAST
CHANCE DRAINAGES WHICH ALL TERMINATE AT LAKE POWELL.
A TRAINED SPOTTER HAS REPORTED A LARGE FLASH FLOOD MOVING DOWN
WAHWEAP CREEK. FLASH FLOODING WILL CONTINUE INTO THE EVENING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
&&
LAT...LON 3706 11121 3700 11138 3701 11161 3713 11174
3741 11184 3750 11142 3739 11117
$$
KRUSE884
WGUS75 KSLC 092353
FFSSLC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
553 PM MDT MON SEP 9 2013
UTC025-037-100100-
/O.CON.KSLC.FF.W.0092.000000T0000Z-130910T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN JUAN UT-KANE UT-
553 PM MDT MON SEP 9 2013
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM MDT FOR
EASTERN KANE AND SOUTHWESTERN SAN JUAN COUNTIES...
AT 548 PM MDT...TRAINED WEATHER SPOTTERS REPORTED FLASH FLOODING
THROUGH THE TOWN OF BIG WATER. FLASH FLOODING WILL CONTINUE FOR AT
LEAST THE NEXT HOUR ACROSS WAHWEAP...WARM CREEK AND LAST CHANCE
DRAINAGES AND OTHER DRY WASHES AND SLOT CANYONS IN THIS AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
&&
LAT...LON 3706 11121 3700 11138 3701 11161 3713 11174
3741 11184 3750 11142 3739 11117
$$
KRUSE955
WGUS75 KSLC 100054
FFSSLC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
654 PM MDT MON SEP 9 2013
UTC025-037-100103-
/O.EXP.KSLC.FF.W.0092.000000T0000Z-130910T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN JUAN UT-KANE UT-
654 PM MDT MON SEP 9 2013
...THE FLASH FLOOD WARNING WILL EXPIRE AT 700 PM MDT FOR EASTERN KANE
AND SOUTHWESTERN SAN JUAN COUNTIES...
THIS FLASH FLOOD WARNING HAS BEEN REPLACED BY THE AREAL FLOOD
WARNING FLWSLC. PLEASE REFER TO THAT WARNING FOR UPDATED FLOOD
COVERAGE.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
LAT...LON 3706 11121 3700 11138 3701 11161 3713 11174
3741 11184 3750 11142 3739 11117
$$
MCINERNEYWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Sep 9, 9:30 AM MDT, 3 hours 37 minutes earlier.
Area forecast discussion, Sep 9, 9:30 AM MDT, 3 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 930 AM MDT MON SEP 9 2013 .SYNOPSIS...A VERY MOIST AIRMASS REMAINS OVER MUCH OF SOUTHERN AND EASTERN UTAH WHILE DRIER AIR COVERS THE WASATCH FRONT AND NORTHWEST UTAH. THE MOISTURE WILL BEGIN TO SPREAD NORTH AND WEST TUESDAY. && .DISCUSSION...AN UPPER LEVEL CIRCULATION ALONG THE CA/AZ BORDER THIS MORNING WITH A DEFORMATION ZONE EXTENDING NORTHEAST TOWARDS TROUGH IN MT. VERY MOIST AIRMASS IN PLACE ACROSS SOUTHERN AND EASTERN UTAH WITH CONSIDERABLY DRIER AIR OVER THE NORTHWEST...INCLUDING THE WASATCH FRONT. LATEST 12Z NAM AND HRRR RUNS SHOW PRECIP DEVELOPING SOUTH AND EAST OF A LINE FROM ABOUT PRICE TO ST. GEORGE AND INCLUDING THE UINTA MOUNTAINS. WIDESPREAD STRATIFORM RAINFALL LIKELY THIS AFTERNOON WITH SOME EMBEDDED THUNDERSTORMS. YESTERDAY WE SAW SOME SIGNIFICANT FLASH FLOODING ON THE PARIA RIVER AND WAHWEAP CREEK IN AREAS WHERE RADAR INDICATED ONLY ABOUT .5 TO 1.0 INCHES OF RAIN. BELIEVE RADAR MAY BE OVERSHOOTING THIS RELATIVELY LOW TOPPED PRECIP AND ALSO EXPECT SOME WARM RAIN PROCESS TAKING PLACE BELOW RADAR BEAM. THE SAME SITUATION IS LIKELY TODAY AND THROUGH MUCH OF THE WEEK...SO MAY BE PULLING THE TRIGGER ON FLASH FLOOD WARNINGS WITH A BIT LESS RADAR ESTIMATED RAINFALL THAN IS USUALLY THE CASE IN THE SUMMER WHEN FLOODS ARE MORE TYPICALLY FROM DEEPER CONVECTION. MODELS ALL HAVE VARIOUS PARTS OF THE UPPER CIRCULATION ROTATING NORTHWARD INTO UTAH THE NEXT FEW DAYS. THE MID LEVEL FLOW BECOMES SOUTHERLY TO EASTERLY OVER ALL OF UTAH AND PRECIP SPREADS NORTH LATE TUESDAY THROUGH AT LEAST WEDNESDAY. LOOKS LIKE A PROLONGED PERIOD OF RAIN ACROSS SOUTHERN UTAH. NORMALLY DRY WASHES AND SLOT CANYONS WILL BE RUNNING MUCH OF THE WEEK. NORTHERN BURN SCARS LIKELY DRY TODAY AND PROBABLY MOST OF TUESDAY BUT THREAT FOR MORE RAIN RETURNS TUESDAY EVENING AND CONTINUES FOR A FEW DAYS. NO CHANGES TO CURRENT FORECASTS AT THIS TIME. && .AVIATION...SURFACE WINDS AT THE SLC TERMINAL ARE EXPECTED SWITCH TO THE NORTHWEST BETWEEN 17Z AND 19Z TODAY. OTHERWISE...WEATHER IMPACTS SHOULD REMAIN MINIMAL TODAY...WITH SHOWERS AND THUNDERSTORMS REMAINING WELL SOUTH OF THE TERMINAL THROUGH THIS AFTERNOON. THAT SAID...THERE IS A 10 PERCENT CHANCE THAT SHOWERS OVER UTAH COUNTY COULD CAUSE WINDS TO SWITCH BACK TO THE SOUTH BETWEEN 21Z AND 01Z. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...FLASH FLOOD WATCH THROUGH THIS EVENING FOR UTZ013-019>021-518. WY...NONE. && PUBLIC...DUNN FIRE WEATHER/AVIATION...SCHOENING FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Sep 9, 6:52 AM MDT, 6 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 652 AM MDT MON SEP 9 2013 UTZ001>016-019>021-517-518-WYZ021-101200- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 652 AM MDT MON SEP 9 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS ABOUT THE SOUTHEASTERN HALF OF THE OUTLOOK AREA TODAY WITH DRIER CONDITIONS ACROSS THE NORTHWEST. HEAVY RAIN IS LIKELY WITH SOME OF THE SHOWERS OVER THE SOUTHEAST. THE GREATEST THREAT OF HEAVY RAIN WILL BE OVER THE SOUTHEASTERN THIRD OF THE AREA WHERE FLASH FLOODING IS POSSIBLE WITH SOME OF THESE STORMS. SHOWERS WILL CONTINUE ACROSS THE SOUTHEAST TONIGHT AND THE FLASH FLOOD THREAT WILL CONTINUE THROUGH THE EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SHOWERS AND THUNDERSTORMS WILL BEGIN TO SPREAD BACK INTO THE NORTHERN OUTLOOK AREA TUESDAY AFTERNOON WHILE THEY CONTINUE OVER THE SOUTH. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS MOST OF THE OUTLOOK AREA AGAIN BY WEDNESDAY AND WILL CONTINUE EACH DAY THROUGH THE END OF THE WEEK. THERE WILL CONTINUE TO BE A THREAT OF HEAVY RAIN WITH SOME OF THE STORMS ALONG WITH THE THREAT OF ISOLATED FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT... HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 9, 4:27 AM MDT | Flash Flood Watch | SLC | 4 days | |
| Sep 9, 1:55 PM MDT | Flash Flood Warning | SLC | Washington | 4 hr |
| Sep 9, 2:58 PM MDT | Flash Flood Warning | SLC | Kane | 4 hr |
| Sep 9, 3:31 PM MDT | Flash Flood Warning | SLC | Garfield, Kane | 6 hr |
Nearby
Flash Flood Warnings in Utah, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.